Good News and Bad News: Seroquel May be Causing Panic Attacks

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

Avrielle
Regular Member


Date Joined Dec 2012
Total Posts : 114
   Posted 1/25/2013 3:49 PM (GMT -6)   
Hi everyone.

So I just went to a new psychiatrist because I was basically terrified of the one that I used to see and it was causing me a great deal of anxiety.

This may have been the best decision of my life.

Just a quick recap of why I'm on Seroquel: I was hospitalized when I was 14 (8 years ago) because of severe anorexia; I had to gain weight for my health. I was given psychiatric medications and was not really given a choice in the matter because I was a minor. I was prescribed Seroquel for sleep, which has always puzzled me because Seroquel is an antipsychotic that is generally used for bipolar disorder. Anyway, I've stayed on Seroquel all these years because it has horrible withdrawal side effects and I was afraid to get off it. And it helps with my insomnia.

When I talked to her about how I had never had a panic attack without first taking the Seroquel about 15-20 minutes before, a lightbulb went off for her. She said this had happened with other patients and actually with her son when he was on Seroquel. I told her about the "restless leg" symptoms I have been having recently: Extreme pain in my feet that is only helped by moving. It turns out this is a common side effect of antipsychotic medications called Akathisia. Getting off of the Seroquel will most likely make it (and the panic attacks) diminish, if not go away.

This is great news! I have always had GAD but I never really understood why I started having untriggered panic attacks for basically no reason.

The only problem? I now have to get off the Seroquel, which is terrible to get off of, and I have to stop taking basically the only thing that helps with the Akathisia, which is Atarax, because it actually makes the symptoms worse in the end. I also can't take benadryl when I wake up in the middle of the night to fall back asleep. And I'm starting a beta blocker, which is scary because my blood pressure is already on the low side and I could faint.

So its pretty likely that the next few weeks/months will be full of insomnia and horrible withdrawal effects, but I finally know what's going on and how to fix it.

Sorry for the long post, but I was so excited/nervous I just wanted to share.

Av

Post Edited (Avrielle) : 1/25/2013 2:53:49 PM (GMT-7)


Scaredy Cat
Forum Moderator


Date Joined Sep 2006
Total Posts : 26809
   Posted 1/25/2013 4:25 PM (GMT -6)   
Wow Avrielle...that is a lot to take in all at once, right?

I can see how you would have mixed emotions about all of this information...and how making the changes that you are about to undergo could leave you with a whole range of feelings!

Knowing the reality of what to expect and balancing that with not catastrophizing or anticipating bad reactions will be very important to you now.

Realistically, you will might experience some side effects/withdrawl issues...but that does not mean that you can't hope for the best possible outcome...and to stay positive.

Imagining a smooth transition and an amazing outcome after you have weaned off this med will really help in making it happen.
 

You sound determined and hopeful, and that will help you to get through this.

 
I am really glad that you found this new P-doc...sounds like a stroke of good luck if you ask me!

I wish you the best, and know that you have all of our ongoing support. Think of us as your cheering section!:)

Keep us posted as to your progress.

S.C.
Moderator:Anxiety/Panic

"Courage is not the abscence of fear, it is feeling afraid and doing it anyway!"

"Worrying does not empty tomorrow of its troubles...it empties today of its strength."
Corrie Ten Boom

Panic Syndrome recovery due to CBT

Post Edited (Scaredy Cat) : 1/25/2013 3:29:46 PM (GMT-7)


Avrielle
Regular Member


Date Joined Dec 2012
Total Posts : 114
   Posted 1/25/2013 8:10 PM (GMT -6)   
Thanks SC...as always, you know the right thing to say and you offer good advice.

You're right about not catastrophizing it--I tend to be a worrier and I work myself up about things that I just don't need to. I did that tonight about the beta blocker and took it anyway. It has completely snowed me, which I don't like the feeling of, but that probably indicates it's working. None of my anti-anxiety meds have been working lately, which she says is because they're not hitting the seroquel-induced akasthisia. It seems like this is.

Thanks again,

Av
New Topic Post Reply Printable Version
Forum Information
Currently it is Saturday, October 21, 2017 1:18 PM (GMT -6)
There are a total of 2,885,225 posts in 316,573 threads.
View Active Threads


Who's Online
This forum has 157690 registered members. Please welcome our newest member, mward42.
380 Guest(s), 9 Registered Member(s) are currently online.  Details
mattamx, KT233, Michael_T, Kaitlan, Mar68, Scaredy Cat, dbwilco, mareish, Traneboy


Follow HealingWell.com on Facebook  Follow HealingWell.com on Twitter  Follow HealingWell.com on Pinterest
Advertisement
Advertisement

©1996-2017 HealingWell.com LLC  All rights reserved.

Advertise | Privacy Policy & Disclaimer